Kentucky, 2017

Damaging Winds in Kentucky, April 16, 2017

April 16, 2017 · NWS PAH · 2 events in 2 counties and zones

Clusters and short lines of thunderstorms developed during the afternoon hours along a pre-frontal trough extending from northeast to southwest across the Lower Ohio Valley. The air mass was weakly unstable, with mixed-layer cape values generally around 1000 j/kg or less.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters and short lines of thunderstorms developed during the afternoon hours along a pre-frontal trough extending from northeast to southwest across the Lower Ohio Valley. The air mass was weakly unstable, with mixed-layer cape values generally around 1000 j/kg or less. However, steepening low-level lapse rates with diurnal heating and around 25 to 30 knots of mid-level wind flow promoted isolated damaging winds in the strongest cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 1:57 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 16, 1:57 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
257 PM CDT Sun Apr 16 2017

.SHORT TERM...(Tonight through Tuesday night)
Issued at 126 PM CDT Sun Apr 16 2017

Forecast on track for this afternoon. Scattered convection
continues to take shape. Best instability is across west KY.
Despite decent SB/MU capes over 2000 j/kg, mid level lapse rates
have been below 7. Also, outside of the MCV and associated
convection to our west, not much mid level support overall, with
most shear below 30 kts. Will continue to monitor convection and
the MCV as it encounters the most unstable air this afternoon.
Marginal severe still possible, maybe hail around 1" and locally
strong winds.

Best PoPs will shift east this evening, per the NAM, CMC and HRRR.
Another uptick in PoPs is expected into SEMO later tonight, with
chances expanding area wide Monday as what should be another
convectively induced wave moves ESE across the area through the
day. Will taper off PoPs Monday evening, with mainly dry
conditions forecast Tuesday into Tuesday night. Temperatures will
be a blend of MOS and existing numbers.

.LONG TERM...(Wednesday through Sunday)
Issued at 257 PM CDT Sun Apr 16 2017

A front will be located north of our region on Wednesday, and we
may see few diurnally driven showers and storms in the
unseasonably warm and moist air pushing northward on gusty south
winds. Conditions will be dry Wednesday night.

Models are in decent agreement taking a cold front across the PAH
forecast area Thursday, then the GFS takes the front farther
south than the ECMWF Thursday night. We should see some
scattered showers and storms on Thursday. Thursday night is more
in question, with the ECMWF solution keeping the front across
southern portions of our region, while the GFS solution takes it
well south and thus keeps our area dry. For now we will go with
just some slight chances for showers and storms Thursday night
into Friday. Temperatures will remain unseasonably warm Wednesday
into Thursday night, with cooler north winds giving us near
seasonal conditions for Friday.

By Friday night, models are back into better agreement, taking an
area of low pressure from the southern Plains late Thursday night
to just south of our region Saturday night. Models spread showers
and some thunderstorms east across the PAH forecast area Friday
night, with widespread showers and storms across the entire
region Saturday into Sunday. North winds much of the weekend,
along with clouds and precipitation, will keep temperatures more
seasonal Saturday and Sunday.

&&

.AVIATION...
Issued at 1245 PM CDT Sun Apr 16 2017

Scattered convection has blossomed over the area and will continue
to do so through the day. Main activity over south central MO will
continue moving east and may intensify some thru the afternoon.
Included TEMPO groups at all terminals for expected best timing of
thunder. Will monitor radar trends and amend as necessary this
afternoon. Overall activity should begin to wane this evening, so
just left a mention of VCSH at terminals by 01-02Z. Another
complex of storms possible toward morning particularly over
southern portions of the region. Included VCTS mention at
KCGI/KPAH where better chances exist. Cigs will be mainly VFR
thru the evening, aside from possible MVFR within convection.
Guidance hinting at lower cigs developing overnight and continuing
into the morning. Went more optimistic with higher end MVFR cigs
at this time, but included mention of the possibility of lower
cigs. SW winds will become light/variable this evening and shift
around to NE by tmrw morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...RST
Hazardous weather outlook, Apr 16, 3:59 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
459 AM CDT Sun Apr 16 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
459 AM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and
southeastern Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today across the
outlook area. A few thunderstorms may become marginally severe
this afternoon, with isolated damaging wind gusts and hail as the
primary hazards. Locally heavy rain is also possible. Coverage of
thunderstorms is expected to diminish somewhat tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are forecast for Monday, ending Monday
night for most of the region. Some thunderstorm activity may
linger near the Tennessee state line through Tuesday. With the
exception of Wednesday night, thunderstorms are possible over all
or part of the outlook area from Wednesday through Saturday.
Lightning and locally heavy rainfall will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely, but possible this afternoon.

In the hours before

Special weather statement, Apr 16, 1:39 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT Sun Apr 16 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
239 PM CDT Sun Apr 16 2017

...Local wind gusts 35 to 45 mph expected thunderstorms this
afternoon...

As thunderstorms continue to increase in coverage during the peak
heating of the day...some of the thunderstorms will produce wind
gusts between 35 and 45 mph as they dissipate and rebuild with
time.

Some thunderstorms may gather together into short lines. These
groups of thunderstorms may produce higher wind gusts, ranging
from 45 to 55 mph at times.

The stronger winds will cause some tree limbs to break and toss
around loose outdoor objects. Weakened trees may topple and brief
power interruptions may occur where tree limbs hit power lines.

In addition to the stronger wind gusts, rainfall amounts between
three quarters of an inch to one and a half inches will be
possible where multiple thunderstorms develop and move across the
same location.

Frequent and dangerous lightning and small hail will also be
possible, so be sure to seek shelter indoors away from the storms.

The vast majority of the thunderstorms should continue to move
east, northeast around 30 mph this afternoon.

The coverage and intensity of the thunderstorms will gradually
decrease toward sunset.

Smith

The radar

The Paducah radar (KPAH), 23 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
April 16, 2:22 PM CST
Where
Ballard County, 2 mi SE of Barlow
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.029, -89.024

A tree fell across Highway 1368.

Thunderstorm Wind, McCracken

When
April 16, 2:37 PM CST
Where
McCracken County, 0.82 mi S of Heath
Measured
61 kt (70 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.068, -88.803

A wind gust to 70 mph was measured at a residence just north of the U.S. Highway 60 intersection with Highway 996. A tree was uprooted at the residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685801, 685802.